Clinical Review & Education

JAMA Clinical Challenge

Hyperpigmented Reticulated Patch in an Older Man Edward Bae, BA; Jeffrey M. Cohen, MD; Sarah C. Grudberg, MD

Figure. Hyperpigmented cutaneous eruption on mid and lower back of patient.

A 67-year-old man receiving rituximab for membranous nephropathy was admitted to the hospital with volume overload. On initial physical examination, a large, nonblanchable, reticulated, hyperpigmented, graybrown patch was observed on the patient’s mid and lower back (Figure). He had no Quiz at jama.com pain,pruritus,ordiscomfortonthispatch.He stated that his sister first noticed this patch several months prior to admission. On further questioning, he acknowledged using heating pads frequently for the past 40 years to relieve chronic back pain he has experienced since a motor vehicle crash in 1975. He denies any history of burns or thermal trauma as a result of heating pad use.

jama.com

WHAT WOULD YOU DO NEXT?

A. Perform a biopsy of the lesion B. Prescribe topical antifungal therapy C. Reassure the patient D. Perform a computed tomography scan of the chest, abdomen, and pelvis

(Reprinted) JAMA February 16, 2016 Volume 315, Number 7

Copyright 2016 American Medical Association. All rights reserved.

Downloaded From: http://jama.jamanetwork.com/ by a WEIZMANN INSTITUTE OF SCIENCE User on 02/16/2016

699

Clinical Review & Education JAMA Clinical Challenge

Diagnosis Erythema ab igne

What to Do Next C. Reassure the patient The history and physical examination findings are consistent with erythema ab igne (EAI), Latin for “red from fire,” which is caused by repeated exposure of the skin to a low-intensity heat source that is insufficient to burn the skin. This diagnosis can often be made clinically, but biopsy is indicated when clinical history and physical examination alone do not elucidate a concrete diagnosis or when features concerning for malignancy are present.1 In this case, the lesion fails to demonstrate bullae or other concerning features, there is no clinical history or suspicion of a malignancy, and the patient’s history of heating pad use was consistent with EAI, so a biopsy was not performed. Topical antifungal therapies, such as selenium sulfide, are first-line therapy for tinea versicolor but are inappropriate in this instance because the patient’s lesion does not present as the coalescing macules and patches commonly found with that disorder. A computed tomography scan is not indicated.

Discussion EAI was first described in the early 1900s; one of the first cases was observed in a cabinetmaker’s assistant who stood in front of large fires for extended periods.2 Since then, the incidence of EAI has decreased, likely owing to the less frequent use of open fires for heating,3 and EAI is now uncommon.4 However, newer external heat sources such as heating pads, electric blankets, space heaters, and laptop computers have been implicated as causes.5 Although the pathophysiology is not fully understood, EAI is thought to result from damage to superficial blood vessels by an external heat source, leading to deposition of hemosiderin in the skin in a reticulated pattern.6 The onset of hyperpigmentation after exposure to heat can range from 2 weeks to up to 1 year, depending on both the intensity and frequency of exposure to the source of heat.6 There is no specific management for EAI, because ARTICLE INFORMATION Author Affiliations: Boston University School of Medicine, Boston, Massachusetts (Bae); Department of Medicine, Beth Israel Deaconess Medical Center and Harvard Medical School, Boston, Massachusetts (Cohen); Department of Medicine, Boston VA HealthCare System and Harvard Medical School, Boston, Massachusetts (Grudberg). Corresponding Author: Sarah C. Grudberg, MD, Department of Medicine, Boston Veterans Affairs Healthcare System, 1400 Veterans of Foreign Wars Pkwy, Boston, MA 02132 ([email protected]). Section Editor: Mary McGrae McDermott, MD, Senior Editor. Conflict of Interest Disclosures: All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.

700

removal of the external heat source often leads to spontaneous resolution of the condition within months to years, depending on the length of exposure.7 Refractory EAI has been successfully treated using flourouracil topical cream or photothermolysis laser therapy.8 One preventive measure is the use of portable laptop pads or lap boards, which serve as working surfaces as well as physical barriers to heat from laptop computers.9 Rarely, EAI can represent either a risk factor for or manifestation of malignancy. Variants of squamous cell carcinoma (such as Kang cancer, Kangiri cancer, and Irish turf cancer) originate from EAI,7 although some reports suggest that EAI might also degenerate into Merkel cell carcinoma.10 The pathophysiology is possibly attributable to increased potential for cellular malignancy from chronic exposure to infrared radiation.7 Both of these malignancies carry a 30% risk of metastasis, which justifies close observation.7 Although there are no specific guidelines for EAI monitoring, periodic self-evaluations of the skin are an important method for engaging patients in self-monitoring for malignancies that can arise from EAI. In cases of gastrointestinal or pancreatic cancers, individuals have developed EAI on the skin directly over the site of malignancy from using heat to relieve pain.5 In the context of systemic symptoms consistent with malignancy, EAI at the location of pain should not be disregarded without further workup for possible underlying malignancy, especially if there is a history of heat use to alleviate pain that is otherwise unexplained.7 Taken together, a suspicious patch with systemic symptoms or lesions concerning for malignancy warrant further investigation and consideration of referral to a dermatologist.

Patient Outcome The patient was reassured that the reticulated, hyperpigmented patch was benign and unrelated to his chronic kidney disease. Given the patient’s history of chronic heating pad use and lack of systemic symptoms or cutaneous findings concerning for malignancy, there was no need for additional workup. The patient was advised to decrease use of the heating pad and has not had follow-up for EAI.

Additional Contributions: We thank Laura Ha, BS; Andrew Platt, MD, PhD; and Raagini Jawa, MD, MPH, for their contributions to the discussion of the case and thank the patient for providing permission to share his information. Submissions: We encourage authors to submit papers for consideration as a JAMA Clinical Challenge. Please contact Dr McDermott at [email protected]n.edu. REFERENCES 1. Alguire PC, Mathes BM. Skin biopsy techniques for the internist. J Gen Intern Med. 1998;13(1):46-54. 2. Adamson HG. Erythema ab igne or livedo reticularis with pigmentation. Proc R Soc Med. 1911; 4(Dermatol Sect):46-47. 3. Peterkin GA. Malignant change in erythema ab igne. Br Med J. 1955;2(4956):1599-1602.

5. Bunick CG, King BA, Ibrahim O. When erythema ab igne warrants an evaluation for internal malignancy. Int J Dermatol. 2014;53(7):e353-e355. 6. Botten D, Langley RG, Webb A. Academic branding: erythema ab igne and use of laptop computers. CMAJ. 2010;182(18):E857. 7. Miller K, Hunt R, Chu J, Meehan S, Stein J. Erythema ab igne. Dermatol Online J. 2011;17(10):28. 8. Sahl WJ Jr, Taira JW. Erythema ab igne: treatment with 5-fluorouracil cream. J Am Acad Dermatol. 1992;27(1):109-110. 9. Riahi RR, Cohen PR. Practical solutions to prevent laptop computer-induced erythema ab igne. Int J Dermatol. 2014;53(9):e395-e396. 10. Hewitt JB, Sherif A, Kerr KM, Stankler L. Merkel cell and squamous cell carcinomas arising in erythema ab igne. Br J Dermatol. 1993;128(5):591592.

4. Siragusa M, Schepis C, Palazzo R, et al. Skin pathology findings in a cohort of 1500 adult and elderly subjects. Int J Dermatol. 1999;38(5):361-366.

JAMA February 16, 2016 Volume 315, Number 7 (Reprinted)

Copyright 2016 American Medical Association. All rights reserved.

Downloaded From: http://jama.jamanetwork.com/ by a WEIZMANN INSTITUTE OF SCIENCE User on 02/16/2016

jama.com

Hyperpigmented Reticulated Patch in an Older Man.

Hyperpigmented Reticulated Patch in an Older Man. - PDF Download Free
168KB Sizes 0 Downloads 9 Views